What Are the Early Warning Signs of Vaping Illness?

0 0


Electronic cigarettes were originally designed as a healthier alternative to traditional cigarettes. But it turns out smoking e-cigarettes — commonly known as vaping — has its own risks.

In August 2019, the CDC began tracking cases of severe lung problems in people who vape. Thousands had lung damage that needed treatment in hospitals, and several died from the condition. Eventually, researchers tied these cases to vaping. The illness is now called e-cigarette or vaping product use-associated lung injury (EVALI).

Doctors and researchers are still working to learn more about this condition, including its exact causes and long-term effects. But there are early signs of EVALI to watch for so you know when to get help.

Early Symptoms of EVALI

Although researchers know the condition is tied to vaping, theyre not yet clear how it happens.

Were still not exactly sure the exact cause of it, but there is an inflammatory response that occurs in the lung presumed due to something in the aerosol from vaping, says Joanna Tsai, MD, a pulmonologist at the Ohio State University Wexner Medical Center.

Someone with EVALI may have breathing and digestive problems, along with other symptoms, including:

Some people say their symptoms formed over a few days, while others say it took several weeks. Those affected seem to have serious lung damage. They may even need intensive care and support with a ventilator, a machine that helps you breathe.

Whos Most at Risk

Anyone whos vaped in the last 90 days is at risk for EVALI. You dont have to be older or already sick.

Many of these patients were normal, healthy people, Tsai says.

The average age of people with EVALI is 24, and almost 4 out of 5 are younger than 35. Rachel Boykan, MD, a clinical associate professor of pediatrics at the Renaissance School of Medicine at Stony Brook University, says that might be because vaping products are most popular with younger people.

You may be more at risk if the product youre vaping has vitamin E acetate. The CDC says its the common chemical found in the lungs of people whove gotten sick. Vitamin E acetate comes from vitamin E. Its generally used to thicken liquids, particularly in e-cigarette or vaping products that have THC. THC is the psychoactive ingredient in marijuana that gets you high.

It also seems many of the people whove gotten sick werent just vaping nicotine.

[W]hen the outbreak of EVALI occurred with multiple deaths noted, we have learned that the majority of the individuals involved vaped THC, although there were still reports of people who vaped exclusively nicotine, says Tsai.

But that doesnt mean vaping nicotine is safer. Theres still a lot to learn. And Tsai says the industry is basically unregulated, which means theres no set standard manufacturers have to follow. So buyers dont always know what theyre getting.

What to Do if You Have Symptoms

See your doctor right away if you vape any kind of product and get any of the above symptoms. Theyll do a full exam and evaluation to rule out other illnesses, such as bacterial or viral pneumonia. You might get a chest X-ray or CT scan. Healthy lungs are filled with air and appear dark. The scan will show hazy-looking spots (opacities) if you have EVALI.

You may be given corticosteroids to lessen inflammation in the lungs. Or you might be put on a ventilator in severe cases. But its still not safe to go back to vaping if your doctor says its just a cold or stomach bug. While the CDC has several precautions for people who continue to use e-cigarettes or vape, it says the best way to avoid risk of EVALI is to quit vaping altogether.



Source link

Leave A Reply

Your email address will not be published.